EconPapers    
Economics at your fingertips  
 

Modelling regional patterns of inefficiency: A Bayesian approach to geoadditive panel stochastic frontier analysis with an application to cereal production in England and Wales

Nadja Klein, Helmut Herwartz and Thomas Kneib

Journal of Econometrics, 2020, vol. 214, issue 2, 513-539

Abstract: We propose a flexible Bayesian approach to inefficiency modelling that accounts for regional patterns of local performance. The model allows for a separated treatment of individual heterogeneity and determinants of inefficiency. Regional dependence structures and location-specific unobserved spatial heterogeneity are modelled via geoadditive predictors in the inefficiency term of the stochastic frontier model. Inference becomes feasible through Markov chain Monte Carlo simulation techniques. In an empirical illustration we find that regional patterns of inefficiency characterize cereal production in England and Wales. Neglecting common performance patterns of farms located in the same region induces systematic biases to inefficiency estimates.

Keywords: Bayesian regularization; Distributional regression; Farm efficiency; Markov chain Monte Carlo; Regional and spatial modelling; Unobserved heterogeneity (search for similar items in EconPapers)
JEL-codes: C11 C21 C24 D24 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407619301587
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:214:y:2020:i:2:p:513-539

DOI: 10.1016/j.jeconom.2019.07.003

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-06-30
Handle: RePEc:eee:econom:v:214:y:2020:i:2:p:513-539